Message: [note: I wrote this a few days ago and haven’t checked it since, so might give a bit more of a  update soon]

 

Having given lots of information on ALL and my treatment, I’m aware that I haven’t really written much about how it’s actually going, or how I’m reacting to it. So here’s a list of the main effects I’ve encountered…

 

Weariness

This is definitely the most noticeable thing: I’m a lot more weary than I was and don’t have much energy. The first couple of weeks this wasn’t so much the case – though I was sometimes quite tired by evening, part of that I think was down to not quite getting as much sleep as I’d have preferred, and generally during the day I didn’t feel my energy levels were much down on normal. This past week, however, I’ve felt pretty tired most of the time, meaning I’ve been happy to just lie on my bed with my eyes shut, rather than picking up a book or putting on a DVD, for example. The weariness comes from the chemo and steroids knocking out so much in my blood, and it is no surprise that it’s been cumulative as I’ve had more treatment: I will probably be even more tired by the end of this phase. In terms of sleep, I’ve generally been sleeping very well at night (though my brain wouldn’t shut up and let me drop off last night), but am unable to sleep during the day because of the steroids, but the weariness isn’t so much a sleepiness as a lack of energy. Apologies if my conversation sometimes lacks!

 

Sore and icky mouth

My mouth is a bit sore; I think this is because it hasn’t so much ability to keep itself clean and tidy. I use a mouthwash four times a day, which not only helps, but is necessary to ensure my mouth doesn’t become a bug haven. Bugs, of course, are currently pretty high on my dangerous enemies list (though, interestingly, a few days ago the doctors told me I was only just neutropenic – I’d been expecting to be very neutropenic by now). Everything tastes a bit ickier than usual, too, and that’s not just because the hospital food is icky anyway. Eating isn’t really much of a joy, therefore: I was hoping the change to my taste buds would mean I wouldn’t even notice how bad the hospital food was, but sadly it just makes it worse. Ho-hum!

 

Peripheral neuropathy

I’ve mentioned this before, but guess I should be systematic. It’s the pins and needles at the end of my fingers and thumbs, and hasn’t spread, though hasn’t decreased either. Changing one chemotherapy from vincristine to vinblastine hopefully means it’ll not get any worse and eventually go away, but it’s not too annoying anyway. Just means my digits are tingly, which feels a bit funny, particular when typing etc. It’s only if it affects my ability to move/use my hands/fingers that they start to worry, and that’s definitely not the case.

 

Philosophy

They didn’t mention this side-effect.

 

Pain?

Generally, day-to-day pain is minimal: I’m not really in physical discomfort at all. The asparaginase jab hurts when it goes in (I think because fluid is injected where it’s not really expected, and chemotherapy is pretty hardcore stuff) and for a bit of time afterwards, but then it’s over with and my buttocks soon recover. The other chemotherapy makes me feel perhaps a little woozy a few hours after it’s gone in, and has been known to give me a bit of a headache, but again that’s minimal. If we want to talk in relative terms, compared to the pain I was in a couple of days before coming into hospital, I feel great! Compared to a general feeling of wellbeing, maybe not so great, but all in all it really could be a lot worse.

 

Mild unpleasantnesses

I have a bit of a headache sometimes, and feel a bit woozy sometimes, and occasionally I’m a bit sore in the chest area where my beautiful blue tube is probably confusing my insides. My hands are pretty permanenently dried out, despite my best New Man efforts to smear them in Nivea at every opportunity. Oh, and a not-so-mild unpleasantness: hospital potatoes. Aaaaagggghhh! I look forward to hospital potatoes even less than I look forward to my asparaginase injections. I’ve not felt nauseous at all from the chemo, but the sight, smell or thought of hospital potatoes almost makes me throw up on the spot. Gah.

 

So there we go: that’s pretty much how I’m getting on up against the chemo and the steroids. There are plenty of side-effects (some really nasty and even life-threatening) that I’ve been lucky enough to avoid, partly due to the wonders of drugs. I have anti-nausea drugs, drugs to make sure my gut is working, painkillers, anti-pneumonia drugs, drugs to make sure my kidneys are working, and so many more that I can’t remember at the moment. Clever stuff, though interesting to think of the chain. I have leukaemia -> I get chemo and steroids to knock it out -> they also knock out good stuff -> I have drugs to keep the good stuff working -> the drugs probably have their own little side-effects -> where does it end? I’m in awe of Medicine.

 

Medically speaking, the doctors have always expressed approval at how I’m doing: they even used the words “sailing through”, which are nice words, though I never fail to tag on the caveat “so far” before accepting them. There’s plenty that could have gone wrong by now and hasn’t, so that’s very pleasing, and they’re happy that the chemo and steroids are doing just what they should. I think, though, that we just won’t know how successful the treatment is until it’s all done: this is the carpet bombing stage and we won’t be able to see until the smoke’s cleared whether there are any buildings still standing.

 

One thought on “Me vs the chemo (written on Sunday)

  1. whoo, Cancer suck big time. Sorry bro that it got you. I hope you kick it’s ass, my wife got breast cancer in sept. we are throgh tons of shit together. i began ablog recently because i need a place to write about things. check it out. you may like my Cancer Free? poem.
    Merry christmas

    picasojostudio.blog.com

Leave a Reply to Pic@sojo Cancel reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.